Nonlinear Dynamics

, Volume 92, Issue 3, pp 1419–1429 | Cite as

Partial control of delay-coordinate maps

  • Rubén Capeáns
  • Juan Sabuco
  • Miguel A. F. Sanjuán
Original Paper


Delay-coordinate maps have been widely used recently to study nonlinear dynamical systems, where there is only access to the time series of one of their variables. Here, we show how the partial control method can be applied in this kind of framework in order to prevent undesirable situations for the system or even to reduce the variability of the observable time series associated with it. The main advantage of this control method is that it allows to control delay-coordinate maps even if the control applied is smaller than the external disturbances present in the system. To illustrate how it works, we have applied it to three well-known models in the field of nonlinear dynamics with different delays such as the two-dimensional cubic map, the standard map and the three-dimensional hyperchaotic Hénon map. For the first time we show here how hyperchaotic systems can be partially controlled.


Transient chaos Delay-coordinate maps Time series Chaos control Hyperchaos 



This work was supported by the Spanish Ministry of Economy and Competitiveness under Project No. FIS2013-40653-P and by the Spanish State Research Agency (AEI) and the European Regional Development Fund (FEDER) under Project No. FIS2016-76883-P. MAFS acknowledges the jointly sponsored financial support by the Fulbright Program and the Spanish Ministry of Education (Programme No. FMECD-ST-2016).


  1. 1.
    Kuang, Y.: Delay Differential Equations: with Applications in Population Dynamics. Academic Press, Cambridge (1981)Google Scholar
  2. 2.
    Packard, N.H., Crutchfield, J.P., Farmer, J.D., Shaw, R.S.: Geometry from a time series. Phys. Rev. Lett. 64, 712–716 (1980)CrossRefGoogle Scholar
  3. 3.
    Takens, F.: Detecting Strange Attractors in Turbulence. In: Rand, D., Young, L. (eds.) Dynamical Systems and Turbulence, pp. 366–381. Springer, Berlin (1981)Google Scholar
  4. 4.
    Sauer, T., Yorke, J.A., Casdagli, M.: Embedology. J. Stat. Phys. 65, 579–616 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Eftekhari, A., Yap, H.L, Waking, M.B, Roxell, C.J.: Stabilizing Embedology: Geometry-Preserving Delay-Coordinate Maps. arXiv preprint arXiv:1609.06347 (2016)
  6. 6.
    Capeáns, R., Sabuco, J., Sanjuán, M.A.F.: When less is more: partial control to avoid extinction of predators in an ecological model. Ecol. Complex. 19, 1–8 (2014)CrossRefGoogle Scholar
  7. 7.
    Das, S., Yorke, J.: Avoiding extremes using partial control. J. Differ. Equ. Appl. 22, 217 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Ott, E., Grebogi, C., Yorke, J.A.: Controlling chaos. Phys. Rev. Lett. 64, 1196–1199 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Sabuco, J., Zambrano, S., Sanjuán, M.A.F., Yorke, J.A.: Finding safety in partially controllable chaotic systems. Commun. Nonlinear Sci. Numer. Simul. 17, 4274–4280 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Sabuco, J., Zambrano, S., Sanjuán, M.A.F., Yorke, J.A.: Dynamics of partial control. Chaos 22, 047507 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    López, A.G., Sabuco, J., Seoane, J.M., Duarte, J., Januário, C., Sanjuán, M.A.F.: Avoiding healthy cells extinction in a cancer model. J. Theor. Biol. 349, 74–81 (2014)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Capeáns, R., Sabuco, J., Sanjuán, M.A.F., Yorke, J.A.: Partially controlling transient chaos in the Lorenz equations. Phil. Trans. R. Soc. A 375, 2088 (2017)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Farmer, J.D., Sidorowich, J.J.: Predicting chaotic time series. Phys. Rev. Lett. 59, 845–848 (1987)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Ye, H., Beamish, R.J., Glaser, S.M., Grant, S.C.H., Hsieh, C., Richards, L.J., Schnute, J.T., Sugihara, G.: Equation-free mechanistic ecosystem forecasting using empirical dynamic modeling. Proc. Natl. Acad. Sci. 112, E1569–E1576 (2015)CrossRefGoogle Scholar
  15. 15.
    Capeáns, R., Sabuco, J., Sanjuán, M.A.F.: Parametric partial control of chaotic systems. Nonlinear Dyn. 2, 869–876 (2016)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Holmes, P.: A nonlinear oscillator with a strange attractor. Phil. Trans. R. Soc. Soc. Lond. Ser. A 292, 419 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Wang, Shao-Fu, Li, Xiao-Cong, Xia, Fei, Xie, Zhan-Shan: The novel control method of three dimensional discrete hyperchaotic Hénon map. Appl. Math. Comput. 247, 487–493 (2014)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V., part of Springer Nature 2018

Authors and Affiliations

  • Rubén Capeáns
    • 1
  • Juan Sabuco
    • 1
    • 2
  • Miguel A. F. Sanjuán
    • 1
    • 3
  1. 1.Departamento de FísicaUniversidad Rey Juan CarlosMóstoles, MadridSpain
  2. 2.Institute for New Economic Thinking at the Oxford Martin School, Mathematical InstituteUniversity of OxfordOxfordUK
  3. 3.Institute for Physical Science and TechnologyUniversity of MarylandCollege ParkUSA

Personalised recommendations